If you do use again and then decide you want to stop, provided you stop within a couple of weeks you shouldn’t suffer physical withdrawal symptoms caused by the opiates. You may suffer anxiety, worry or physical symptoms caused by the stress of remembering what withdrawals are like. Don’t be afraid to ask for help – you aren’t letting people down if you do.
Try not to see a lapse as a disaster, or as proof you can’t do it, but as an opportunity to work out what happened and, more importantly, what you can learn to stop it happening again.
If a lapse turns into a relapse and you get back into opiates you may feel like you are back at square one. But if you have learned from the experience you will be wiser and more likely to succeed in getting off, and staying off, next time around.
Many people who have been off opiates for years will tell you that they relapsed several times after their first decision to come off and stay off – so don’t give up giving up. But if you can’t get off, a maintenance prescription may offer a way forward that can get you off illegal drugs, reduce your problems and risk of overdose. Talk to your drug service about the options.